Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 60, NWS El Paso, TX

September 30, 2017Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 30, 2017, 2:27 AM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2017, 2:27 AM MDT (08:27 UTC)
Expired
Sep 30, 2017, 5:30 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 172 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

585 
WGUS54 KEPZ 300827
FFWEPZ
NMC017-301130-
/O.NEW.KEPZ.FF.W.0060.170930T0827Z-170930T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
227 AM MDT SAT SEP 30 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  North central Grant County in south central New Mexico...

* Until 530 AM MDT

* At 226 AM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Motorists along State Highway 35 between Lake Roberts and Mimbres 
  should watch out for deep water in numerous low water crossings 
  along the road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3295 10800 3290 10799 3290 10811 3295 10809

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 3:23 PM MDT, 11 hours 4 minutes earlier.

Area forecast discussion, Sep 29, 3:23 PM MDT, 11 hours 4 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
323 PM MDT Fri Sep 29 2017

.SYNOPSIS...
Upper trough remaining just west of New Mexico will continue to
pump tropical moisture up to the Borderland tonight and again on
Saturday. This will keep scattered thunderstorms going both days,
although the activity will taper off on Saturday. A few of these
storms, especially tonight, could become severe with large hail
and damaging winds. The trough moves through the area Saturday
night, ushering in drier air for Sunday and Monday, resulting in
mostly clear skies. By Tuesday and Wednesday, high pressure
building over east Texas and the Gulf States will turn upper flow
to the south and bring up more moisture. Thus a chance of
thunderstorms again both Tuesday and Wednesday.

&&

.DISCUSSION...
Stormy weather expected to continue tonight, though things are off
to a slow start so far. Upper long wave trough persisting just to
our west with the axis extending from western Arizona up to closed
low over Wyoming. This south/southwest flow continues to bring
some sub tropical moisture up. Meanwhile at lower levels, east
flow was keeping low level moisture in place. Respectable MUCAPEs
of 500-1500 J/kg, along with decent shear environment suggest
severe storms are possible again, especially west of the Rio
Grande Valley.

Both GFS/ECMWF show the trough axis moving through the CWA by
late in the day Saturday. Expect another round of thunderstorms,
though more isolated than tonight. Upper trough moves through
Saturday night which should lead to clearing for Sunday and
Monday. Passage isn't exactly clean so weak disturbance aloft
remains over the eastern CWA Sunday. Hence kept a low POP in for
that area.

Upper pattern progression after Sunday shows long wave trough
persisting over the western U.S., with a new short wave entering
the western side of the trough, eventually to dig down to the
Great Basin by Tuesday. This begins turning upper flow
south/southwest again and allow Bermuda high to build back west
over the Gulf of Mexico. This combination will once again move
tropical moisture up to our area, much like the past few days.
Chances of thunderstorms again Tuesday through at least next
Friday. GFS shows PWs at ELP of 1.44 inches (record is 1.42
inches). Could be a repeat of the past couple of days.

&&

.AVIATION...Valid 30/00Z-01/00Z..
P6SM SCT-BKN020-40  BKN040-060 across all areas through period.
Scattered to numerous 1-3SM TSRA BKN010-020 or 5SM -SHRA BKN010-020
developing after 00Z and continuing through 08Z with storms moving
from southwest to northeast. Additional storm on the strong to
severe side after 00Z with 1-3SM +TSRAGS BKN015-025 GUST 50 KTS with
most of this activity also W OF A DMN TCS LINE until 08z. General
Winds generally east to southeast 5-15G25KTS. Otherwise sct SHRA
until 18z.

&&

.FIRE WEATHER...
More thunderstorms are forecast late this afternoon in SW New
Mexico, spreading north and east heading into the evening hours and
some again possibly strong to severe. Thunderstorms will diminish in
coverage Saturday. Drier air from the west will prevail Sunday and
Monday. For the Gila and Sacramentos, expect High overnight RH with
patchy fog and low clouds will linger into the morning hours Friday
and Saturday in the Gila Wilderness and Sacramento Mountains.
Temperatures will climb back up to near or slightly above normal on
Sunday, Thunderstorm chances will increase Tuesday through Thursday,
with higher terrain areas favored for precip chances/coverage. Vent
rates will remain hampered in the Sacramentos today, but very good
to excellent conditions will return by Sunday and Monday. Min RH
Friday and Saturday will run 40 to 50% lowlands and 55 to 65% above
7500 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  79  65  86 /  50  20  10   0
Sierra Blanca           59  72  60  86 /  40  40  10   0
Las Cruces              60  77  59  84 /  50  20  10   0
Alamogordo              57  78  57  83 /  40  40  10  10
Cloudcroft              46  58  45  65 /  50  60  10  10
Truth or Consequences   57  78  58  83 /  50  40  10  10
Silver City             57  73  54  78 /  50  30  10   0
Deming                  58  78  56  85 /  60  20  10   0
Lordsburg               61  81  58  85 /  40  20   0   0
West El Paso Metro      64  79  65  85 /  50  20  10   0
Dell City               61  77  59  86 /  40  40  20  10
Fort Hancock            63  77  62  88 /  40  30  20   0
Loma Linda              58  74  62  82 /  40  30  10  10
Fabens                  62  79  63  86 /  40  30  10   0
Santa Teresa            62  79  63  85 /  50  20  20   0
White Sands HQ          61  77  60  83 /  50  30  20  10
Jornada Range           57  78  58  83 /  50  30  20  10
Hatch                   60  77  58  85 /  50  30  20   0
Columbus                60  79  59  86 /  60  20  10   0
Orogrande               60  77  61  84 /  50  30  10  10
Mayhill                 48  63  49  75 /  50  60  10  10
Mescalero               49  67  50  73 /  50  60  10  10
Timberon                49  64  50  72 /  50  50  10  10
Winston                 47  73  48  79 /  50  40  10   0
Hillsboro               55  75  57  82 /  50  40  20   0
Spaceport               55  78  57  83 /  50  40  20  10
Lake Roberts            48  75  46  78 /  40  30  10   0
Hurley                  56  74  54  79 /  50  30  10   0
Cliff                   54  79  50  83 /  40  20  10   0
Mule Creek              55  78  49  81 /  30  20  10   0
Faywood                 56  74  55  80 /  60  30  20   0
Animas                  61  82  57  89 /  40  20   0   0
Hachita                 59  80  57  87 /  50  20   0   0
Antelope Wells          59  82  58  88 /  40  20   0   0
Cloverdale              59  80  58  85 /  20  20   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Novlan
Hazardous weather outlook, Sep 29, 11:39 AM MDT, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1139 AM MDT Fri Sep 29 2017

NMZ401>417-TXZ418>424-301745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1139 AM MDT Fri Sep 29 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms. A few may become severe with large hail
and damaging winds, mainly west of the Rio Grande Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms Saturday. No hazards expected Sunday and
Monday. Scattered thunderstorms developing Tuesday through
Thursday. Some heavy rain and local flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Local storm report, Sep 30, 1:29 AM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
129 AM MDT SAT SEP 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     FLASH FLOOD      SILVER CITY             32.78N 108.27W
09/30/2017                   GRANT              NM   TRAINED SPOTTER

            TRAINED SPOTTER NORTH SILVER CITY. 1.25 INCHES RAIN
            LAST HOUR. WATER RESCUE UNDER WAY IN TYRONE

&&

EVENT NUMBER EPZ1700380

DH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 6:24 PM MDTSevere Thunderstorm WarningEPZHidalgo36 min
Sep 30, 12:39 AM MDTAreal Flood AdvisoryEPZGrant2 hr
Sep 30, 12:59 AM MDTFlash Flood WarningEPZGrant2 hr
Sep 30, 1:52 AM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 30, 2:40 AM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 30, 3:20 AM MDTFlash Flood WarningEPZGrant3 hr
Sep 30, 4:32 AM MDTAreal Flood AdvisoryEPZSierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.